Table 4

De-identified examples of medication event reports

Medication subtypeSeverityContributing factors
ED nurse reports finding a vial of sennoside in the automatic medication dispensing drawer bin that should contain ibuprofenWrong drug; look-alike packagingUnsafe condition (A)Human error; look-alike medications
Physician ordered 0.5 mg/kg of dilaudid. Order was co-signed by another physician. Intercepted by nurseWrong dose; decimal point errorNear miss, active intervention (B2)No CPOE with decision support; human error; second physician did not calculate dose independently
Physician ordered 200 mg/kg of ampicillin. Medication administered.Wrong dose; failure to divide total daily doseReached the patient; no harm (C)Human error; supervision of trainees; lack of nursing dose check.
Twice the intended dose of ketamine given to a 4-year-old child for sedation; error noted and patient monitoredWrong dose; pounds versus kg errorReached the patient; no harm but required increased monitoringNurse weighed patient and told parents the weight in pounds when asked; entered weight in pounds instead of kilograms in CPOE
Patient given ibuprofen despite known allergy; had swelling of eyes and face and wheezingAllergy; failure to heed noted allergyReached the patient; required treatment and admission (E)Human error; 'alert fatigue’ in CPOE; nurse did not confirm allergy status prior to administration
  • ED, emergency department; CPOE, computerized physician order entry.